Literature Review: Long QT Syndrome in Excited Delirium

LQTS may be a cause of death in some cases of ExDS, and this warrants further investigation


Bozeman WP, Ali K, Winslow JE. Long QT syndrome unmasked in an adult subject presenting with excited delirium. J Emerg Med 2012 May 31 [e-pub ahead of print].

Abstract

Excited delirium is increasingly recognized as a risk factor for sudden death, though the specific pathophysiology of these deaths is typically unclear. Objectives—[Authors] describe a survivor of excited delirium who displayed a transient severe prolongation of the QT interval, suggesting unmasking of long QT syndrome as a possible mechanism of sudden death. Case Report—A 30-year-old man was arrested by police for violent assaultive behavior. Officers at the scene noted confusion, nonsensical speech, sweating and bizarre agitated behavior; he was transported to the emergency department for medical evaluation of possible excited delirium. His initial electrocardiogram revealed a markedly prolonged corrected QT interval of over 600 ms. Intravenous hydration and sodium bicarbonate were administered, with normalization of the QT; he was admitted and recovered uneventfully. Conclusions—[Authors] discuss the possible association between long QT syndrome and unexplained sudden deaths seen with excited delirium. Sodium bicarbonate may be considered when long QT syndrome is identified during or after agitated delirium, though its routine use cannot be recommended based on a case report.

Comment

Excited delirium syndrome (ExDS) is characterized by severe agitation, combative behavior, pain tolerance and unusual strength. The pathophysiology of ExDS is still unknown. Most cases are associated with psychostimulants, such as cocaine (most common) and amphetamines, with recent attention to “bath salts,” but they can also be caused by psychiatric illness (e.g., schizophrenia), hypoglycemia and other medical issues. ExDS is a true medical emergency, with a mortality rate of 8%–14%. The causes of death from ExDS are likely multifactorial. Most patients have sudden respiratory and/or cardiac arrest, and conduction abnormalities are believed to play a prominent role.

Long QT syndrome (LQTS) is a result of abnormal myocardial cell repolarization. By altering refractory periods, LQTS may cause polymorphic ventricular tachycardia (e.g., torsade de pointes) and ventricular fibrillation. LQTS is relatively rare; the incidence in the general population is about 1:10,000. It can be unmasked by a large number of drugs and the adrenergic stimulation during exercise or excitement.

LQTS may be a cause of death in some cases of ExDS, and this warrants further investigation. This case report is helpful in providing a new possibility to study but is not yet enough evidence to direct protocols. Sodium bicarbonate is used in some EMS systems and may be considered. More research is needed to determine how to prevent and/or treat sudden death in these patients. Until then EMS systems should establish or reexamine their ExDS protocols to focus on early identification, restraint, sedation, cooling and safe transport of these critically ill patients.

Angelo Salvucci, Jr., MD, FACEP, is medical director for the Santa Barbara County and Ventura County (CA) EMS agencies.